August 15, 2017
The medication that you take to keep your body healthy can be disastrous for your mouth. The oral environment can be adversely affected by side effects like reduced blood clotting or dry mouth in Catonsville, MD. If you suspect that your smile is suffering because of prescription drugs, consider scheduling an appointment with your dentist or periodontist. Dental professionals collaborate with your doctor to ensure you get the best possible care.
Side Effects of Common Medications and Supplements
- Thin blood: If you are taking a daily dose of aspirin, vitamin E, or anticoagulants, like warfarin, then you may experience bleeding gums. While these blood clot reducers may be necessary, they can pose a problem for your gum health and may be especially troublesome during surgery.
- Excessive gum tissue: Anti-seizure medications and immunosuppressant drugs taken after organ transplants can cause an abnormal overgrowth of gum tissue. In this case, more attention is required when cleaning periodontal tissue to guard against gum disease.
- Dry mouth: Numerous medications can cause the symptom of dry mouth, including antihistamines, antidepressants, and painkillers, to name just a few. Why is dry mouth a problem? Because your saliva helps rinse the bacteria and food debris away, protecting your teeth and gums. Without it, your teeth are at a greater risk for decay and infection.
- Inflammation and oral sores: Blood pressure medications, oral contraceptives and some drugs associated with chemotherapy have been known to cause ulcers and inflammation of the soft tissue.
Do you take prescription medication and are concerned about your oral health? Whether your symptoms include inflamed gums or dry mouth in Catonsville, MD, Dr. Moskowitz can help you restore the health of your smile. He is a skilled periodontist who specializes in the health and care of your gum tissue, including diagnosing and treating gum disease. Call our office to schedule your consultation and safeguard your smile today!